Montana, 2011Flash Flood in Montana, April 22 to 24, 2011
April 22 to 24, 2011 · NWS TFX · 1 event in 1 county or zone
Dam operator reported a the failure of Lybeck Reservoir and BR-12 Reservoir.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dam operator reported a the failure of Lybeck Reservoir and BR-12 Reservoir.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 22, 8:59 AM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 22, 8:59 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
959 AM MDT FRI APR 22 2011
.UPDATE...
BANDS OF MODERATE TO HEAVY SNOW CONTINUE TO MOVE SOUTH THROUGH
CENTRAL MONTANA WITH ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3
INCHES POSSIBLE FROM NORTHERN LEWIS AND CLARK COUNTY EAST THROUGH
CASCADE...JUDITH BASIN AND FERGUS COUNTIES. VISIBILITIES WILL
LOWER TO LESS THAN ONE QUARTER OF A MILE WITH HAZARDOUS ROAD
CONDITIONS. ONCE THIS AREA OF SNOW EXITS BY MIDDAY...DRIER
CONDITIONS WILL FOLLOW AND ANY PEAKS OF SUNSHINE WILL HELP RAISE
TEMPS TO AROUND 40 AND LOWER 40S THIS AFTERNOON. REMAINDER OF THE
FORECAST IS ON TRACK. MLS
&&
.AVIATION...
UPDATED 1120Z.
WIDESPREAD SNOW WITH IFR/LIFR CONDITIONS AND MOUNTAIN OBSCURATION
WILL SLOWLY DECREASE DURING THE MORNING HOURS TO AREAS OF MVFR/IFR
CONDITIONS THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL ACROSS
SOUTHWEST MONTANA TODAY WITH AREAS OF MVFR IN SNOW SHOWERS THIS
AFTERNOON. AFTER 00Z SATURDAY...VFR CONDITIONS WILL PREVAIL WITH
SOME MVFR/IFR CONDITIONS IN AREAS OF FOG AFTER 09Z. WILLIAMSON DC
&&
.PREV DISCUSSION...
/ISSUED 520 AM MDT FRI APR 22 2011/
TODAY THROUGH SUNDAY...AN UPPER LEVEL TROUGH AND ASSOCIATED
SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO AFFECT PORTIONS OF
THE FORECAST AREA TODAY. BULK OF PRECIPITATION HAS MOVED OUT OF
SOUTHWEST MONTANA FOR NOW...WITH ANOTHER WAVE EXPECTED TO BRING
SCATTERED TO NUMEROUS SHOWERS TO THE SOUTHWEST BY AFTERNOON. FEEL
CONFIDENT THAT WIDESPREAD ACCUMULATING SNOWS HAVE ENDED IN THIS
REGION SO HAVE DROPPED WINTER WEATHER HIGHLIGHTS IN THE SOUTH.
BULK OF PRECIPITATION IS NOW AFFECTING CENTRAL MONTANA WITH MODELS
KEEPING WIDESPREAD PRECIPITATION IN THIS REGION FOR MUCH OF THE
DAY. LOW LEVEL UPSLOPE FLOW AND PRECIPITATION HAVE MANAGED TO
COOL THE AIRMASS WITH MODERATE TO HEAVY SNOW AND GUSTY WINDS
CREATING TREACHEROUS CONDITIONS. EARLIER TONIGHT I EXPANDED THE
WARNING TO ALL ELEVATIONS IN JUDITH BASIN COUNTY AND FOR
ELEVATIONS ABOVE 3500 FEET IN CASCADE AND FERGUS COUNTIES. HAVE
ALSO EXPANDED THE WINTER WEATHER ADVISORY TO ELEVATIONS BELOW 3500
FEET IN CASCADE AND FERGUS AND FOR ALL ELEVATIONS ACROSS A BROAD
SWATH OF NORTH CENTRAL MONTANA. AT THIS TIME TEMPERATURES REMAIN
RATHER WARM IN HILL AND BLAINE COUNTIES SO EXPECT A MIX OF RAIN
AND SNOW IN THIS AREA. THE UPPER TROUGH WEAKENS RAPIDLY AND MOVES
EAST OVERNIGHT WITH PRECIPITATION RAPIDLY DIMINISHING ACROSS THE
FORECAST AREA FRIDAY NIGHT. FOR SATURDAY THROUGH SUNDAY A
SHORTWAVE RIDGE IS EXPECTED TO MOVE ACROSS THE REGION FOR MOSTLY
CLEAR TO PARTLY CLOUDY SKIES AND A WARM UP BACK TOWARD SEASONABLE
TEMPERATURES. THE NEXT SHORTWAVE SYSTEM IS EXPECTED TO APPROACH
WESTERN MONTANA LATE SUNDAY AFTERNOON WITH SCATTERED SHOWERS
MOVING OVER THE CONTINENTAL DIVIDE AND ACROSS SOUTHWEST MONTANA
LATE IN THE DAY. MPJ
SUNDAY NIGHT THROUGH FRIDAY...MODELS CONTINUE TO SHOW A RATHER
COOL AND UNSETTLED WEATHER PATTERN THROUGH THE PERIOD. HOWEVER...DOWN
SLOPE WINDS ACROSS THE ROCKY MOUNTAIN FRONT AND SOME OF THE SOUTHWEST
VALLEYS...WILL RESULT IN MOSTLY DRY CONDITIONS...ESPECIALLY ON
MONDAY...WEDNESDAY AND THURSDAY. THERE WILL BE A BROAD LONG WAVE
TROUGH OVER THE PACIFIC NORTHWEST AND MONTANA THROUGH THE
PERIOD. TEMPERATURES WILL BE A LITTLE COOLER THAN SEASONAL AVERAGE
BETWEEN MONDAY AND WEDNESDAY WITH COOLER TEMPERATURES THURSDAY AND
FRIDAY. THE SOUTHWEST WILL SEE MORE PRECIPITATION DURING THE PERIOD
WITH THE BEST CHANCE OF SHOWERS ACROSS NORTH CENTRAL MONTANA MONDAY
NIGHT AND TUESDAY. WILLIAMSON DC
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 40 27 51 30 / 100 20 10 10
CTB 40 27 51 30 / 70 10 10 10
HLN 44 26 53 30 / 60 20 10 10
BZN 40 20 51 25 / 50 30 10 10
WEY 30 8 36 15 / 60 20 10 0
DLN 40 20 46 25 / 40 10 10 10
HVR 46 31 56 32 / 80 10 10 10
LWT 39 23 43 24 / 100 30 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING CHOUTEAU...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING JUDITH BASIN...
MEAGHER.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR
ELEVATIONS BELOW 3500 FEET FOR CASCADE...FERGUS.
WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR ELEVATIONS
ABOVE 3500 FEET FOR CASCADE...FERGUS.
A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR JUDITH BASIN AND
FERGUS COUNTIES UNTIL FURTHER NOTICE.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 22, 3:10 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
410 AM MDT FRI APR 22 2011
MTZ050-054-231200-
JUDITH BASIN-MEAGHER-
410 AM MDT FRI APR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING REMAINS IN EFFECT THROUGH 6 PM MDT.
WIDESPREAD SNOW WITH AREAS OF HEAVY SNOW WILL CONTINUE THROUGH
THE MORNING BEFORE DIMINISHING DURING THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED FOR THIS MORNING. REPORTS OF
SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO
VISIBILITY WOULD BE GREATLY APPRECIATED.
MTZ012-051-231200-
CASCADE-FERGUS-
410 AM MDT FRI APR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR ELEVATIONS ABOVE 3500 FEET AND A WINTER
WEATHER ADVISORY FOR ELEVATIONS BELOW 3500 FEET REMAIN IN EFFECT
THROUGH 6 PM MDT. WIDESPREAD SNOW WITH AREAS OF HEAVY SNOW WILL
CONTINUE THROUGH THE MORNING BEFORE DIMINISHING DURING THE
AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED FOR THIS MORNING. REPORTS OF
SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO
VISIBILITY WOULD BE GREATLY APPRECIATED.
MTZ009-010-013-046-048-049-231200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CHOUTEAU-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
410 AM MDT FRI APR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 6 PM MDT.
WIDESPREAD SNOW WILL CONTINUE THROUGH THE MORNING BEFORE
DIMINISHING DURING THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUIRED FOR THIS MORNING. REPORTS OF
SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO
VISIBILITY WOULD BE GREATLY APPRECIATED.
MTZ008-011-014-015-044-045-047-052-053-055-231200-
BEAVERHEAD-HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-BLAINE-JEFFERSON-BROADWATER-GALLATIN-
410 AM MDT FRI APR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 22, 7:47 AM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 AM MDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY SNOW SW BELT 47.39N 110.93W
04/22/2011 E12.0 INCH CASCADE MT TRAINED SPOTTER
LOCATION IS TIGER BUTTE ELEVATION 4300 FEET
&&
EMANUELLocal storm report, Apr 22, 8:09 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
909 AM MDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM HEAVY SNOW LEWISTOWN 47.06N 109.43W
04/22/2011 M8.0 INCH FERGUS MT FOREST SERVICE
&&
JNSLocal storm report, Apr 22, 8:54 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
954 AM MDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM HEAVY SNOW 11 SSE LEWISTOWN 46.92N 109.34W
04/22/2011 M23.6 INCH FERGUS MT CO-OP OBSERVER
OBSERVER REPORTS A LIQUID EQUIVALENT OF 1.16 INCHES.
&&
JNSLocal storm report, Apr 22, 9:14 AM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1014 AM MDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HEAVY SNOW 4 E WINDHAM 47.08N 110.05W
04/22/2011 E12.0 INCH JUDITH BASIN MT TRAINED SPOTTER
SPOTTER REPORTS 1.55 INCHES OF LIQUID EQUIVALENT OF
RAIN AND SNOW SINCE 9 PM YESTERDAY. MANY SNOW DRIFTS
WITH GUSTY WINDS.
&&
JNSLocal storm report, Apr 22, 10:17 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1117 AM MDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY SNOW SIMMS 47.49N 111.93W
04/22/2011 E6.0 INCH CASCADE MT TRAINED SPOTTER
12 HOUR STORM TOTAL
&&
EMANUELLocal storm report, Apr 22, 10:27 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1127 AM MDT FRI APR 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM HEAVY SNOW 1 NE RAYNESFORD 47.28N 110.71W
04/22/2011 E6.0 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
JNSFlash Flood, Blaine
- When
- April 22, 11:06 AM MST to April 24, 5:15 PM MST
- Where
- Blaine County, 1.65 mi WNW of Zurich to 0.73 mi W of Zurich
- Cause
- Dam / Levee Break
- Reported by
- Public
- Coordinates
- 48.591, -109.062
Dam operator reported the failure of Lybeck Reservoir and BR-12 Reservoir with flood waters affecting Fifteen Mile Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 22 to 26, 20115 injured · $250 million · EF4 · 36 events
- Flash Flooding and Flooding in Missouri, April 22 to 26, 20112 deaths · $33 million · 143 events
- Tornadoes and Flash Flood in Kentucky, April 22 to 23, 20113 injured · $903,000 · EF2 · 10 events
- Tornadoes and Hail in Oklahoma, April 22 to 23, 2011$360,000 · EF1 · 61 events
- Tornadoes and Flash Flooding in Arkansas, April 22 to 24, 2011$370,000 · EF1 · 23 events
- Tornadoes and Flash Flooding in Illinois, April 22 to 23, 20111 injured · EF2 · 12 events
- Hail and Damaging Winds in Missouri, April 22, 2011$145,000 · 2.75 in hail · 48 events
- Flash Flooding and Hail in Illinois, April 22 to 23, 20112 injured · $147,000 · 1.75 in hail · 17 events
- Tornadoes and Flash Flood in Oklahoma, April 22, 2011$18,000 · EF1 · 52 events
- Tornado and Hail in Missouri, April 22, 2011$145,000 · EF1 · 8 events
- Flooding and Hail in Ohio, April 22 to 25, 2011$277,000 · 50 kt wind · 11 events
- Tornado and Hail in Indiana, April 22 to 23, 2011$70,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370129.